Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 2, NWS Fort Worth, TX

January 17, 202317 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Jan 17, 2023, 11:46 PM CST for 17 counties in Texas. It took effect at Jan 18, 2023, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2023, 11:46 PM CST (05:46 UTC)
In effect from
Jan 18, 2023, 12:00 PM CST
Expired
Jan 18, 2023, 8:00 PM CST
In force
8 hr
Issued by
NWS Fort Worth, TX

Counties Bosque County, TX, Comanche County, TX, Coryell County, TX, Eastland County, TX, Erath County, TX, Hamilton County, TX, Hood County, TX, Jack County, TX, Lampasas County, TX, Mills County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Somervell County, TX, Stephens County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 84 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS84 KFWD 180546
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
1146 PM CST Tue Jan 17 2023

TXZ100-101-115-116-129-130-141>143-156-181400-
/O.UPG.KFWD.FW.A.0001.230118T1800Z-230119T0200Z/
/O.NEW.KFWD.FW.W.0002.230118T1800Z-230119T0200Z/
Young-Jack-Stephens-Palo Pinto-Eastland-Erath-Comanche-Mills-
Hamilton-Lampasas-
1146 PM CST Tue Jan 17 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST WEDNESDAY FOR
VERY DRY, WARM, AND WINDY CONDITIONS ALONG AND WEST OF A LINE 
FROM BOWIE TO GRANBURY TO GATESVILLE...

The National Weather Service in Fort Worth has issued a Red Flag
Warning for very dry, warm, and windy conditions which is in 
effect from noon to 8 PM CST Wednesday. The Fire Weather Watch is 
no longer in effect.

* AFFECTED AREA...Areas along and west of a line from Bowie to
  Granbury to Gatesville

* TIMING...Noon through 8 PM Wednesday

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Between 15 and 18 percent

* TEMPERATURES...Mid 60s to lower 70s

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical to extreme fire weather 
conditions are either occurring now, or will shortly. A 
combination of strong winds, low relative humidity, and dry 
vegetation can contribute to extreme fire behavior. Avoid all 
outside burning and welding today. Do not toss lit cigarette butts
outside. Report wild fires to the nearest fire department or law 
enforcement office.

&&

$$

TXZ091-102-117-131-132-144-157-181400-
/O.NEW.KFWD.FW.W.0002.230118T1800Z-230119T0200Z/
Montague-Wise-Parker-Hood-Somervell-Bosque-Coryell-
1146 PM CST Tue Jan 17 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST WEDNESDAY FOR
VERY DRY, WARM, AND WINDY CONDITIONS ALONG AND WEST OF A LINE 
FROM BOWIE TO GRANBURY TO GATESVILLE...

The National Weather Service in Fort Worth has issued a Red Flag
Warning for very dry, warm, and windy conditions which is in 
effect from noon to 8 PM CST Wednesday. 

* AFFECTED AREA...Areas along and west of a line from Bowie to
  Granbury to Gatesville

* TIMING...Noon through 8 PM Wednesday

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Between 15 and 18 percent

* TEMPERATURES...Mid 60s to lower 70s

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical to extreme fire weather 
conditions are either occurring now, or will shortly. A 
combination of strong winds, low relative humidity, and dry 
vegetation can contribute to extreme fire behavior. Avoid all 
outside burning and welding today. Do not toss lit cigarette butts
outside. Report wild fires to the nearest fire department or law 
enforcement office.

&&

$$
3 follow-up statements
214 
WWUS84 KFWD 181150
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
550 AM CST Wed Jan 18 2023


TXZ091-100>102-115>117-129>132-141>144-156-157-182000-
/O.CON.KFWD.FW.W.0002.230118T1800Z-230119T0200Z/
Montague-Young-Jack-Wise-Stephens-Palo Pinto-Parker-Eastland-
Erath-Hood-Somervell-Comanche-Mills-Hamilton-Bosque-Lampasas-
Coryell-
550 AM CST Wed Jan 18 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CST THIS
EVENING FOR VERY DRY, WARM, AND WINDY CONDITIONS ALONG AND WEST OF
A LINE FROM BOWIE TO GRANBURY TO GATESVILLE...

* AFFECTED AREA...Areas along and west of a line from Bowie to 
  Granbury to Gatesville

* TIMING...Noon through 8 PM Wednesday

* WINDS...West 15 to 25 mph with gusts up to 35 mph

* RELATIVE HUMIDITY...Between 15 and 18 percent

* TEMPERATURES...Mid 60s to lower 70s

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical to extreme fire weather
conditions are either occurring now, or will shortly. A
combination of strong winds, low relative humidity, and dry
vegetation can contribute to extreme fire behavior. Avoid all
outside burning and welding today. Do not toss lit cigarette
butts outside. Report wild fires to the nearest fire department
or law enforcement office.

&&

$$
404 
WWUS84 KFWD 182003
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
203 PM CST Wed Jan 18 2023


TXZ091-100>102-115>117-129>132-141>144-156-157-190200-
/O.CON.KFWD.FW.W.0002.000000T0000Z-230119T0200Z/
Montague-Young-Jack-Wise-Stephens-Palo Pinto-Parker-Eastland-
Erath-Hood-Somervell-Comanche-Mills-Hamilton-Bosque-Lampasas-
Coryell-
203 PM CST Wed Jan 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR VERY DRY, WARM, AND WINDY CONDITIONS FOR AREAS ALONG AND WEST
OF A LINE FROM BOWIE TO GRANBURY TO GATESVILLE...

* AFFECTED AREA...Areas along and west of a line from Bowie to 
  Granbury to Gatesville

* TIMING...Noon through 8 PM Wednesday

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Mid 60s to lower 70s

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical to extreme fire weather
conditions are either occurring now, or will shortly. A
combination of strong winds, low relative humidity, and dry
vegetation can contribute to extreme fire behavior. Avoid all
outside burning and welding today. Do not toss lit cigarette
butts outside. Report wild fires to the nearest fire department
or law enforcement office.

&&

$$
496 
WWUS84 KFWD 190152
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
752 PM CST Wed Jan 18 2023

TXZ091-100>102-115>117-129>132-141>144-156-157-190300-
/O.EXP.KFWD.FW.W.0002.000000T0000Z-230119T0200Z/
Montague-Young-Jack-Wise-Stephens-Palo Pinto-Parker-Eastland-
Erath-Hood-Somervell-Comanche-Mills-Hamilton-Bosque-Lampasas-
Coryell-
752 PM CST Wed Jan 18 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING...

The critical fire weather conditions have subsided this evening,
with sustained winds now below criteria. As the night goes on, 
humidity will be able to increase to 50 to 60%. However, as dried
and cured fuels are still present, continue to avoid activities 
that could produce fire starts.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Jan 17, 7:11 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jan 17, 7:11 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
711 PM CST Tue Jan 17 2023

...New Short Term...

.SHORT TERM... /NEW/
/Through Thursday Morning/

Tonight, expect continued high cirrus to stream across the CWA,
riding on the 250 mb Jet Streak. Within the low-levels, southerly
flow will usher in a surge of increased moisture, bringing a deck
of stratus into North and Central Texas overnight.

The shortwave currently spinning near the Four Corners Region
will continue its eastward trek closer to Texas and Oklahoma. This
shortwave will usher a Pacific cold front through the region
overnight into Wednesday morning. Ahead of this front, warm air
advection-induced showers will be possible mainly east of the
I-35 corridor. For a couple hours before the front quickly
overtakes the region, some storms could become strong, mainly in
the eastern portions of the region, where larger instability will
be confined. Additional precipitation will be possible along the
frontal boundary as it moves through the region. The front should
quickly move east/southeast as the shortwave swings northeast
toward the Great Lakes, and will shunt the rain chances and
stratus out of the CWA during the mid-early morning hours.

In the post-frontal airmass, expect west-southwesterly winds to
increase in speeds to around 10-20 mph, with gusts up to 35 mph
expected during the afternoon hours. Afternoon temperatures will
still be around 10-20 degrees above normal for this time of year,
but will be a tad cooler than the previous few days. Expect
afternoon highs in the 60s and 70s, as compared to the 70s and 80s
observed today. Working in tandem with low humidity, dried fuels,
the gusty winds and warmer- than- normal temperatures, will allow
for a critical fire weather concern for areas along and west of
the I-35 corridor. Greatest concern lies with areas along and west
of US-281, where winds are highest and RH will be at its lowest.
Make sure to avoid outdoor activities that could produce fire
starts as rapid growth and spread will be possible with any new
fires. Have continued the Fire Weather Watch for areas along and
west of US-281 over Wednesday afternoon, but will probably need to
be upgraded to a Red Flag Warning by the next forecast update.

The more showstopping effects of the Pacific front will be the
decrease in temperatures on Thursday. As flow shifts northwesterly
in the surface and low-levels, cold air advection will be in full
swing overtop North and Central Texas. Expect morning lows in the
mid 30s to mid 40s (compared to the 50s/60s on Wednesday).

Prater

&&

.LONG TERM... /Issued 233 PM CST Tue Jan 17 2023/
/Wednesday Night Onward/

As Wednesday's system departs, expect lingering breezy conditions
to remain through the night, especially west of I-35. The fire
weather threat will subside, though, as temperatures gradually
decrease into the mid 30s to mid 40s.

With much of the moisture shunted eastward, expect dry conditions
on Thursday and Friday with continued northwesterly winds. High
temperatures both days will range from the mid 50s to mid 60s with
a few high clouds around.

A more significant upper trough will be digging southeastward,
centered around the Four Corners Friday afternoon. The lower
levels will be responding to the approaching system as warm air
advection strengthens atop the cool surface airmass. Scattered
rain showers will be possible on Saturday, with a few isolated
storms mainly around the Brazos Valley. Rainfall amounts will
remain low and severe weather is not anticipated.

A cold front will move from west to east Saturday afternoon,
pushing the bulk of the rain chances east of the area by Saturday
night. There will be some elevated moisture remaining, thus, low
PoPs will continue to be advertised through Sunday afternoon.

Next week's forecast remains somewhat uncertain as it'll depend
on the evolution of a deep upper trough and it's potential to
close off into a well defined low. Ensembles continue to cluster
around a solution in which deep troughing develops across West
Texas/New Mexico, then advances east or southeast. An eastward
evolution would place North and Central Texas in an area favorable
for a blossoming of precipitation on Tuesday. With a stable and
cool airmass in place, severe weather is not expected. If the
system moves southeastward, much of the precipitation will be
displaced closer to the Gulf of Mexico, keeping much of our region
dry. For now, widespread 20-30% PoPs will continue to be
advertised as we are still 7 to 8 days away.

Hernandez

&&

.AVIATION... /Issued 602 PM CST Tue Jan 17 2023/
/00Z TAFs/

VFR and southerly winds will persist through the rest of Tuesday.
Overnight, expect a layer of MVFR stratus to overspread all TAF
sites (06Z ACT/07Z D10). Showers and possibly some storms are
expected ahead of/along of a cold front early Wednesday morning.
As the front moves through, the cigs and rain should quickly move
east of the TAF sites by 12-14Z. Post-front, winds will shift
southwesterly and increase in speed by the afternoon at all
sites. Have continued 15G25KT starting at 18Z.

These southwest-to-westerly winds may cause minor to moderate
crosswind impacts for runways at DFW tomorrow afternoon through
the end of the period.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    59  71  42  60  41 /  30  20   0   0   0
Waco                61  72  44  62  38 /  30  40   0   0   0
Paris               57  70  39  55  36 /  30  50   0   0   0
Denton              54  71  36  59  36 /  30  10   0   0   0
McKinney            57  71  38  58  36 /  30  20   0   0   0
Dallas              59  71  43  59  40 /  30  20   0   0   0
Terrell             59  72  41  59  37 /  30  40   0   0   0
Corsicana           62  73  43  62  39 /  30  50   0   0   0
Temple              59  73  42  65  37 /  20  30   0   0   0
Mineral Wells       52  70  37  60  36 /  30  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ100-101-115-116-129-130-141>143-156.

&&
Hazardous weather outlook, Jan 17, 6:23 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
623 PM CST Tue Jan 17 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181245-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
623 PM CST Tue Jan 17 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Critical fire weather conditions will develop Wednesday afternoon,
mainly along and west of I-35. Avoid activities that may lead to the
development of wildfires.

Prior to the critical fire threat, there will be a threat for storms
along and east of I-35. A storm or two may be strong, but overall,
that threat is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.